Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 216, NWS Midland/Odessa, TX

June 20, 2005Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 20, 2005, 2:06 PM CDT for Presidio County, Texas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2005, 2:06 PM CDT (19:06 UTC)
Expired
Jun 20, 2005, 3:00 PM CDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Presidio County, TX

What was reported inside it

TimeReportWhereRemark
Jun 20, 2:06 PM CDTHAIL 0.88Marfa, TXSTILL FALLING AT 217 PM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.1 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
842 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 201908
SVRMAF
TXC377-202000-
/O.NEW.KMAF.SV.W.0216.050620T1906Z-050620T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PRESIDIO COUNTY IN SOUTHWEST TEXAS

* UNTIL 300 PM CDT

* AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A  
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS  
  OF 60 MPH AND PENNY SIZE HAIL. THIS STORM WAS LOCATED 3 MILES      
  SOUTH OF MARFA...MOVING SOUTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MARFA...
  U.S. HIGHWAY 67 SOUTH OF MARFA...

THIS STORM HAS THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. 
SEEK SAFE SHELTER AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3012 10393 3040 10390 3062 10492 3011 10468

$$
1 follow-up statement
000 
WWUS54 KMAF 201921
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CDT MON JUN 20 2005

TXC377-202000-
/O.CON.KMAF.SV.W.0216.000000T0000Z-050620T2000Z/
PRESIDIO-
218 PM CDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM CDT FOR
NORTHERN PRESIDIO COUNTY...

AT 216 PM CDT...THE PUBLIC REPORTED NICKEL SIZE HAIL IN MARFA. THIS 
SEVERE STORM WAS CENTERED 2 MILES SOUTH OF MARFA...MOVING SOUTHWEST AT 10 
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THE SEVERE THUNDERSTORM 
INCLUDE MARFA....U.S. HIGHWAY 67 AND FARM TO MARKET ROAD 169 SOUTH 
OF MARFA.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. DAMAGING WIND 
GUSTS WILL ALSO BE POSSIBLE. IF YOU ARE IN THE PATH OF THIS STORM... 
TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3012 10393 3040 10390 3062 10492 3011 10468

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:20 AM CDT, 10 hours 46 minutes earlier.

Area forecast discussion, Jun 20, 3:20 AM CDT, 10 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 AM CDT MON JUN 20 2005

.SHORT TERM...
UPPER LEVEL RIDGE AXIS CURRENTLY EXTENDS SOUTHWEST TO NORTHEAST FROM
SOUTHERN NM UP THROUGH NORTHEASTERN NEBRASKA.  THIS POSITION WILL
CHANGE LITTLE OVER THE NEXT 24 HOURS.  AT THE SURFACE...DRY AIR IS
NOT EXPECTED TO REACH QUITE AS FAR EAST AS IT DID TODAY.  THIS WILL
AFFECT HIGH TEMPERATURES SOMEWHAT OVER SOUTHEASTERN NM AND
NORTHWESTERN PERMIAN BASIN.  WILL RAISE HIGH TEMPS THOSE AREAS FROM
PREVIOUS FORECAST TO AT OR NEAR 100F BASED ON YESTERDAY/S READINGS...
WHICH WERE AS HIGH AS 106 AT HOBBS.  BUT WILL NOT GO AS HIGH AS
YESTERDAY DUE TO HIGHER MOISTURE CONTENT IN THE LOWER LEVELS.
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL ACROSS THE REST OF THE
AREA TODAY.

WILL KEEP ISOLATED POPS MAINLY IN WESTERN AREAS AS WEAK SHORTWAVES
WILL ROTATE AROUND THE SOUTHERN PERIPHERY OF THE RIDGE THROUGH OUR
CWA.  THIS COMBINED WITH HEATING FROM THE MOUNTAINOUS TERRAIN SHOULD
PROVIDE ENOUGH LIFT FOR ISOLATED CONVECTION FOR THE MOUNTAINS AND
WESTERN AREAS.  WILL ALSO CONTINUE TO MENTION THE POSSIBILITY FOR
ISOLATED SEVERE WEATHER IN THE HWO SINCE ANYTHING THAT DOES INITIATE
WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LI/S AS LOW AS -5 AND
SBCAPES RANGING FROM NEAR 1000J/KG OUT WEST TO AS HIGH AS 2800J/KG
OVER THE NORTHEASTERN CWA.  MADE LITTLE ADJUSTMENTS TO TONIGHT/S
FORECAST.  HAVE BACKED WINDS SOMEWHAT THROUGH THE NEXT 24 HOURS...
SFC AND 850MB WINDS BACK IN RESPONSE AS SFC HIGH TO OUR NORTHEAST
SLIDES SOUTH.

.LONG TERM...
OMEGA BLOCK FEATURING EAST AND WEST COAST TROUGHS...WITH AN UPPER
LEVEL RIDGE OVER THE SOUTHERN PLAINS WILL DOMINATE THE WEATHER
PATTERN THROUGH THE UPCOMING WEEK.  THIS PORTENDS TEMPERATURES
AROUND 5 DEGREES ABOVE NORMAL AND LITTLE IN THE WAY OF
PRECIPITATION...EVEN AS PATTERN SHIFTS SLOWLY EASTWARD BY THIS
WEEKEND.

GOING FORECAST WAS IN GOOD SHAPE...SO ONLY MINOR TWEAKS OF MAX/MIN
TEMPS...DEWPOINTS...WINDS...SKY COVERAGE...AND POPS WERE NEEDED.
THE CWA WILL REMAIN ON THE SOUTHEASTERN FRINGE OF AFORMENTIONED
UPPER RIDGE...WHICH WILL ALLOW FOR PERSISTENT EAST TO SOUTHEAST FLOW
AT THE SURFACE FOR THE MOST PART...AND GENERAL NORTHEASTERLY FLOW
ALOFT.  THE BEST LOW LEVEL FOCUS THROUGH THE WEEK WILL BE THE HEATED
HIGHER TERRAIN OVER WESTERN REACHES OF THE CWA.  HOWEVER...FLOW
ALOFT WILL BE CONDUCIVE FOR MOVING ANY STORMS THAT DO DEVELOP OVER
THE AREA FAIRLY RAPIDLY INTO NEW MEXICO/MEXICO.  DUE TO THE AMOUNT
OF INSTABILITY AND A MODICUM OF SHEAR THROUGH THE COLUMN...ISOLATED
SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE WITH ANY CONVECTION.

BYT THIS WEEKEND...THE PATTERN SHIFTS EASTWARD LEAVING THE CWA UNDER
LOWER HEIGHTS...BUT CONTINUED EASTERLY FLOW.  AN INVERTED UPPER
TROUGH WILL APPROACH THE CWA...BUT IT APPEARS ANY IMPACT FROM THIS
TROUGH WILL BE BEYOND THE CURRENT FORECAST RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              96  72  94  72 /   0   0   0   0
CARLSBAD NM               102  69  97  68 /  10  10   0   0
DRYDEN TX                  97  72  96  71 /  10   0   0   0
FORT STOCKTON TX           99  69  96  69 /   0   0   0   0
GUADALUPE PASS TX          94  66  90  67 /  10  10   0   0
HOBBS NM                  102  69  96  69 /  10  10   0   0
MARFA TX                   93  59  89  58 /  10  10  10  10
MIDLAND INTL AIRPORT TX    96  71  96  70 /   0   0   0   0
ODESSA TX                  97  71  97  70 /   0   0   0   0
WINK TX                   104  72 102  71 /   0  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

20/67
Hazardous weather outlook, Jun 20, 12:06 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1206 PM CDT MON JUN 20 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211706-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
1244 PM CDT MON JUN 20 2005 (1144 AM MDT MON JUN 20 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINOUS
AREAS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO LATE THIS AFTERNOON AND THIS
EVENING. CONDITIONS WILL BE FAVORABLE FOR A FEW STORMS TO PRODUCE LOCALIZED
DAMAGING WINDS AND PERHAPS HAIL UP TO THE SIZE OF QUARTERS. OTHERWISE DANGEROUS
LIGHTNING AND LOCALLY HEAVY RAINFALL WILL ADDITIONALLY ACCOMPANY ANY STORMS
THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SPOTTER GROUPS AND
EMERGENCY OFFICIALS FROM THE BIG BEND AND THE DAVIS MOUNTAINS NORTHWARD
TO EDDY COUNTY NEW MEXICO SHOULD MONITOR THE LATEST WEATHER INFORMATION
AND BE PREPARED TO TAKE ACTION SHOULD AN ISOLATED SEVERE STORMS THREATEN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 20, 12:55 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1255 PM CDT MON JUN 20 2005

TXZ074-079-080-201900-
DAVIS/APACHE MOUNTAINS AREA TX-MARFA PLATEAU TX-PRESIDIO VALLEY TX-
1255 PM CDT MON JUN 20 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL JEFF DAVIS AND NORTHERN
PRESIDIO COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF RYAN AT 1255 PM
CDT OVER FARM TO MARKET ROAD 505 NEAR THE INTERSECTION WITH TEXAS
ROUTE 166. THIS STORM WAS MOVING SOUTHWEST AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. LOCALIZED WIND GUSTS TO 50 MPH AND SMALL HAIL CAN BE
EXPECTED NEAR THIS STORM. ADDITIONAL STORMS MAY DEVELOP BY 2 PM FROM
MARFA...TO CANDELARIA.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:08 PM CDTSevere Thunderstorm WarningMAFPecos52 min
Jun 19, 7:53 PM CDTSevere Thunderstorm WarningMAFReeves, Ward34 min
Jun 19, 8:41 PM CDTSevere Thunderstorm WarningMAFPresidio49 min
Jun 20, 3:05 PM CDTSevere Thunderstorm WarningMAFPresidio55 min
Jun 20, 5:40 PM CDTFlash Flood WarningMAFPresidio3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.